Skip to Content

paliperidone FDA Alerts

The FDA Alert(s) below may be specifically about paliperidone or relate to a group or class of drugs which include paliperidone.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for paliperidone

Paliperidone Extended-Release Tablets 3mg by Teva Pharmaceuticals: Recall - Dissolution Test Failure

Jun 15, 2017

Audience: Pharmacy, Psychiatry, Patient

ISSUE: Teva Pharmaceuticals USA, Inc. (Teva) initiated a voluntary recall to retail-level on 05/31/2017 for one lot of Paliperidone Extended-Release Tablets, 3mg, 90 count bottles, lot 1160682A, expiration 6/2018, NDC 0591-3693-19, that was distributed under the Actavis Pharma Inc. label. In coordination with FDA, Teva is extending this recall to the consumer/user level. 

This recall is being carried out due to failing test results for dissolution. Teva cannot at this time exclude the potential for additional tablets to be below specification.

Taking a product for the treatment of schizophrenia and schizoaffective disorders that has failed dissolution could result in less drug being absorbed. If two or more consecutive dosing regimens are with affected product, a failure to maintain therapeutic levels could occur, which could reduce effectiveness in treating a patient’s mental and/or mood symptoms, including suicidal thoughts and behavior, self-injurious behavior, mental hospitalizations, assaults, aggressive behavior, as well as vocal and motor tics. 

Based on Teva’s investigation, the likelihood of consuming two or more consecutive doses with affected product is low.  In addition, no post marketing adverse events have been received to date for lack of effectiveness for this recalled lot.

BACKGROUND: Paliperidone Extended Release Tablets, 3mg is indicated for the treatment of schizophrenia and schizoaffective disorders and was distributed nationwide in the USA to wholesalers.

RECOMMENDATION: Teva has issued an Urgent Drug Recall Letter to its direct accounts. Teva has made arrangements for impacted product to be returned to Inmar. The letter asks these consignees to notify their customers that were shipped the recalled lot informing them of this recall. Anyone with an existing inventory of the recalled lot should stop use and distribution, and follow the instructions in the letter for product returns. Teva does not expect any supply interruptions.

Consumers with questions regarding this recall can contact Teva by 1-888-838-2872, option 3, then option 4, Monday – Friday (excluding holidays), 9 am to 5 pm Eastern Time, or email druginfo@tevapharm.com.  Consumers should contact their healthcare provider, physician and/or pharmacist if they have experienced any problems that may be related to this drug product.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

[06/15/2017 - Recall - Teva Pharmaceuticals]

Antipsychotic drugs: Class Labeling Change - Treatment During Pregnancy and Potential Risk to Newborns

Feb 22, 2011

Audience: Psychiatry, OBGYN

Drugs include: Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, Symbyax

ISSUE: FDA notified healthcare professionals that the Pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.

BACKGROUND: Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder.

RECOMMENDATION: Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[02/22/2011 - Drug Safety Communication - FDA]

Antipsychotics, Conventional and Atypical

Jun 16, 2008

Audience: Neuropsychiatric and geriatrics healthcare professionals

[Posted 06/16/2008] FDA notified healthcare professionals that both conventional and atypical antipsychotics are associated with an increased risk of mortality in elderly patients treated for dementia-related psychosis. In April 2005, FDA notified healthcare professionals that patients with dementia-related psychosis treated with atypical antipsychotic drugs are at an increased risk of death. Since issuing that notification, FDA has reviewed additional information that indicates the risk is also associated with conventional antipsychotics. Antipsychotics are not indicated for the treatment of dementia-related psychosis. The prescribing information for all antipsychotic drugs will now include the same information about this risk in a BOXED WARNING and the WARNINGS section.

[June 16, 2008 - Information for Healthcare Professionals - FDA]

More paliperidone Resources